Paracetamol relieves pain. It also reduces raised body temperature (fever).
You can take a dose of paracetamol every 4-6 hours if needed, but do not take more than four doses in any 24-hour period.
Do not take with anything else which contains paracetamol. Talk to a doctor straightaway if you take too much paracetamol, even if you feel well.
|Type of medicine||Painkiller|
|Used for||Pain and fever (high temperature) in adults and children|
|Also called||Acetaminophen (in US); Alvedon®; Calpol®; Disprol®; Hedex®; Mandanol®; Medinol®; Panadol®|
|Available as||Tablet, capsule, soluble tablet, 'melt-in-the-mouth' tablet, oral liquid, oral liquid sachets, suppository and injection|
Paracetamol belongs to a group of medicines known as analgesics, or painkillers. It is used to relieve mild to moderate pain. It is also useful for lowering a raised temperature (fever), such as during a cold or after childhood immunisations.
Paracetamol is a common painkiller and is available to buy from many retail outlets as tablets/capsules and as liquid medicine. Many brands of 'over-the-counter' combination painkillers contain paracetamol, as do many cold and flu remedies. It is important that you check the label on any preparation that you buy to make sure that you are not taking more than one preparation containing paracetamol.
Before taking paracetamol
Most people can take paracetamol without any problem, but to make sure it is the right treatment for you, speak with a doctor or pharmacist before you start taking it if:
- You are pregnant or breast-feeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
- You have a serious problem with the way your liver works, or if you regularly drink large amounts of alcohol.
- You are taking medicines prescribed by a doctor.
- You have ever had an allergic reaction to a medicine.
How to take paracetamol
- Before taking paracetamol, read the manufacturer's printed information leaflet from inside your pack. The manufacturer's leaflet will give you more information about paracetamol and a full list of the side-effects which you may experience from taking it.
- Take paracetamol exactly as you have been told by your doctor or pharmacist, or as directed on the label of the container.
- Recommended doses of paracetamol are:
- For adults and children aged 16 years and older: 500 mg-1 g every 4-6 hours up to a maximum of 4 g daily.
- For children aged 12-15 years: 480-750 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 10-11 years: 480-500 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 8-9 years: 360-375 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 6-7 years: 240-250 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 4-5 years: 240 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 2-3 years: 180 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 6 months-1 year: 120 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 3-5 months: 60 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 2 months following immunisation: 60 mg, repeated once after 4-6 hours if needed.
- You can take a dose of paracetamol every 4-6 hours if needed, up to four times a day. Remember to leave at least four hours between doses and do not take more than four doses of paracetamol in any 24-hour period.
- You can take paracetamol before or after food.
- If you are giving paracetamol to your child, always check the label carefully to make sure you are giving the correct dose for the age of your child.
- Never take more than the dose recommended on the label. Taking too much paracetamol can cause damage to your liver. If you suspect that you or someone else might have taken an overdose of paracetamol, go to the accident and emergency department of your local hospital at once, even if you/they feel well. Take the container with you so that the doctor knows what has been taken.
- If you forget to take a dose, do not worry. If you need it, take a dose as soon as you remember but do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- If your pain is not relieved by taking paracetamol, speak with your pharmacist or doctor for further advice.
- It is important that you do not take more than one preparation containing paracetamol at a time. Paracetamol is an ingredient in a number of over-the-counter preparations, including many cold and flu products. Paracetamol may also be contained in painkillers which you may already have been prescribed by your doctor. Before taking any other medicines, check the label to see whether they contain paracetamol.
Can paracetamol cause problems?
Paracetamol rarely causes side-effects when it is taken as recommended, but if you experience any symptoms which you think may be due to it, discuss them with your pharmacist or doctor.
How to store paracetamol
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Calpol Infant Suspension 120 mg/5 ml; McNeil Products Ltd. The electronic Medicines Compendium. Dated October 2015.
Manufacturer's PIL, Paracetamol 500 mg tablets; Accord Healthcare Ltd. The electronic Medicines Compendium. Dated October 2016.
British National Formulary; 72nd Edition (Sep 2016) British Medical Association and Royal Pharmaceutical Society of Great Britain, London
Ive been feeling a strange pain in my thigh. it hurts on the side and its only when i touch it or sit down. i don't feel anything when i walk. i'm on birth control and have high cholesterol so I'm...christina35329
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.